Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 37, NWS Jackson, MS

April 10, 2024Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 10, 2024, 10:54 AM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2024, 10:54 AM CDT (15:54 UTC)
Expired
Apr 10, 2024, 1:34 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 37 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 1:00 PM CDTFLASH FLOOD3 Nnw Gluckstadt, MSCorrects previous tstm wnd dmg report from 3 NNW Gluckstadt. Flash flooding occurred near the intersection of Stout Rd and Lakeshire Cir. Flooding had subsided from peak but was still occurring at 430 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

042 
WGUS54 KJAN 101554
FFWJAN
MSC049-089-121-102000-
/O.NEW.KJAN.FF.W.0037.240410T1554Z-240410T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1054 AM CDT Wed Apr 10 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Hinds County in central Mississippi...
  Madison County in central Mississippi...
  Rankin County in central Mississippi...

* Until 300 PM CDT.

* At 1054 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 5 and 7 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton, 
  Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora, 
  Pelahatchie, Terry, Edwards, Utica, Bolton and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3261 9034 3266 9028 3266 9020 3274 9005
      3283 9002 3288 8997 3288 8973 3263 8973
      3259 8978 3235 8973 3205 8973 3205 9072
      3222 9073 3230 9070 3234 9071 3234 9063
      3238 9064 3250 9058 3250 9052 3258 9045

FLASH FLOOD...RADAR INDICATED

$$

19
1 follow-up statement
055 
WGUS74 KJAN 101834
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
134 PM CDT Wed Apr 10 2024

MSC049-089-121-101844-
/O.CAN.KJAN.FF.W.0037.000000T0000Z-240410T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-Rankin MS-
134 PM CDT Wed Apr 10 2024

...FLASH FLOOD WARNING IS CANCELLED FOR HINDS, MADISON AND RANKIN 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM CDT for portions of 
southeast Arkansas, northeast Louisiana, and Mississippi.

A Flood Watch remains in effect until 700 PM CDT for portions of 
central, east central, south central, southeast, and southwest 
Mississippi.

&&

LAT...LON 3261 9034 3266 9028 3266 9020 3274 9005
      3283 9002 3288 8997 3288 8973 3263 8973
      3259 8978 3235 8973 3205 8973 3205 9072
      3222 9073 3230 9070 3234 9071 3234 9063
      3238 9064 3250 9058 3250 9052 3258 9045

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 7:05 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 10, 7:05 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
705 AM CDT Wed Apr 10 2024

...New AVIATION...

.DISCUSSION...
Issued at 400 AM CDT Wed Apr 10 2024

Today and Tonight: A significant severe weather event is likely
across our south later this morning into the afternoon while there
remains the potential for isolated severe storms and flash flooding
over the central portions of the CWA currently. Local radars showed
the leading edge of a broken line of strong thunderstorms with heavy
rainfall from Greenwood to Vicksburg and back across Catahoula
Parish. This activity will have the potential for damaging wind
gusts, small hail and rainfall rates in excess of two inches per
hour. Much of the area northwest of this line has received four to
seven inches or more over the last couple of days. Record rainfall
was set at Jackson and Greenwood yesterday.

For today early morning satellite imagery, RAP analysis showed the
circulation around a closed low over west Texas that will shift east
to the Sabine River by this evening and then northeast to the
Missouri Bootheel by sunrise Thursday. As the closed low approaches
our region this morning a shortwave rounding its base, including a
70-80kt speed max is expected to help enhance convection into an MCS
that will track east northeast across the southern portions of our
CWA. A strengthening kinematic field will lead to favorable shear
and decent instability to be in place across our region ahead of the
MCS. Damaging wind gusts of 60-70mph will be the main threat
although tornadoes; some strong(EF2+) will be possible especially
with any discrete storm development ahead of the MCS. In addition
to the severe storm potential, very heavy rainfall of 2-5 inches
will be possible across the southern portions of our CWA as well. An
additional inch or two will be possible across the northwest half of
the area that was already experiencing flooding and river flooding.

By this evening direr air will be working into our CWA from the
southwest while circulation around the closed low will maintain rain
chances across our north through the night. Temperatures by morning
will be back in the 50s areawide. /22/

Thursday through Tuesday night...The upper low/trough will move
across the area on Thursday, and this may kick off a few showers
mainly in the north early on Thursday before ending in the
afternoon. High pressure will build in Thursday night, with lows in
the mid/upper 40s. High pressure ridging will continue on Friday,
with highs in the low/mid 70s. A very nice weekend is on tap as
surface and upper ridging strengthen over the region. Highs on
Saturday will be in the upper 70s/low 80s, but will climb into the
80s for Sunday. Surface ridging will continue on Monday, but a short
wave and associated cold front may bring some showers to the area on
Tuesday. /15/

&&

.AVIATION...
(12Z TAFS)
Issued at 705 AM CDT Wed Apr 10 2024

Flight categories will vary from MVFR to IFR conditions through
much of the day, thanks to convection and low ceilings across the
region. As convection exits the area later this evening, low
ceilings will persist, with most area TAF sites climbing back into
MVFR categories overnight and into early Thursday morning. Winds
today will be breezy with a southerly component between 10-15
knots, with gusts around 25 knots possible. Winds will eventually
become northwesterly late in the forecast period, while remaining
gusty. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  55  72  48 / 100  60  10   0
Meridian      74  56  71  47 / 100  70  10   0
Vicksburg     75  55  73  47 / 100  40  10   0
Hattiesburg   75  58  73  49 / 100  40   0   0
Natchez       76  54  74  47 / 100  30   0   0
Greenville    73  55  71  49 / 100  60  10   0
Greenwood     73  54  69  48 / 100  80  30   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 7 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Flood Watch until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

19

In the hours before

Local storm report, Apr 10, 10:23 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1023 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Hail             1 SW Lena               32.59N 89.60W
04/09/2024  M1.00 Inch       Leake              MS   Emergency Mngr

            Quarter-sized hail was reported in Lena, Ms.

&&

KP
Local storm report, Apr 10, 10:32 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1032 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     Tstm Wnd Dmg     4 W Cheraw              31.16N 89.91W
04/10/2024                   Marion             MS   Emergency Mngr

            Tree fell on car along Ten Mile Creek Road.

&&
Local storm report, Apr 10, 10:43 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1043 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Tstm Wnd Dmg     6 NE Forest             32.41N 89.40W
04/09/2024                   Scott              MS   Law Enforcement

            Reports of multiple trees downed on roads;
            Russsell Community rd, Old Hwy 80, Salem Rd,
            etc...

&&

KP
Local storm report, Apr 10, 10:49 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1049 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     Tstm Wnd Dmg     4 ESE Bassfield         31.47N 89.68W
04/10/2024                   Jefferson Davis    MS   Emergency Mngr

            Tree down on Washington Trail.

&&
Local storm report, Apr 10, 10:51 AM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1051 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     3 SW Sanatorium         31.86N 89.81W
04/10/2024                   Simpson            MS   Law Enforcement

            A couple of trees down in the county.

&&

CE
Local storm report, Apr 10, 10:52 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1052 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     Tstm Wnd Dmg     1 SW Prentiss           31.58N 89.88W
04/10/2024                   Jefferson Davis    MS   Emergency Mngr

            Trees down on Progress Road.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:26 PM CDTSpecial Weather StatementJANIssaquena34 min
Apr 9, 7:30 PM CDTSevere Thunderstorm Warning Considerable damage threatJANHinds, Issaquena, Warren, Yazoo60 min
Apr 9, 7:52 PM CDTTornado WarningJANHinds, Madison, Warren, Yazoo24 min
Apr 9, 8:03 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Washington3 hr
Apr 9, 8:20 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo40 min
Apr 9, 8:21 PM CDTSevere Thunderstorm WarningJANHinds39 min
Apr 9, 8:24 PM CDTTornado WarningJANHinds, Rankin34 min
Apr 9, 9:00 PM CDTSevere Thunderstorm WarningJANHinds, Leake, Madison, Rankin, Scott60 min
Apr 9, 9:47 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Scott43 min
Apr 9, 9:52 PM CDTSpecial Weather StatementJANRankin23 min
Apr 9, 10:12 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton52 min
Apr 9, 10:36 PM CDTSpecial Weather StatementJANNewton54 min
Apr 9, 10:42 PM CDTSevere Thunderstorm WarningJANNewton, Scott41 min
Apr 9, 10:58 PM CDTSpecial Weather StatementJANKemper47 min
Apr 10, 12:40 AM CDTFlash Flood WarningJANHinds, Madison, Rankin10 hr
Apr 10, 12:53 AM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey, Sunflower, Washington12 hr
Apr 10, 2:35 AM CDTSpecial Weather StatementJANWarren55 min
Apr 10, 2:59 AM CDTFlash Flood WarningJANClaiborne, Jefferson, Warren10 hr
Apr 10, 3:38 AM CDTFlash Flood WarningJANHolmes, Humphreys, Yazoo10 hr
Apr 10, 3:43 AM CDTSpecial Weather StatementJANCarroll, Holmes, Humphreys, Madison, Warren, Yazoo77 min
Apr 10, 4:10 AM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo50 min
Apr 10, 4:53 AM CDTTornado WarningJANAttala, Leake, Madison32 min
Apr 10, 8:04 AM CDTFlash Flood WarningJANAttala, Carroll, Choctaw, Clay, Grenada, Holmes and 4 more8 hr
Apr 10, 9:00 AM CDTSevere Thunderstorm WarningJANFranklin, Lawrence, Lincoln60 min
Apr 10, 9:27 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion49 min
Apr 10, 9:52 AM CDTSevere Thunderstorm WarningJANSimpson, Smith53 min
Apr 10, 9:56 AM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar64 min
Apr 10, 10:08 AM CDTFlash Flood WarningJANForrest, Lamar, Marion5 hr
Apr 10, 10:23 AM CDTRiver Flood WarningJANSimpson10 hr
Apr 10, 10:47 AM CDTSevere Thunderstorm WarningJANJasper, Jones43 min
Apr 10, 10:56 AM CDTSpecial Weather StatementJANHinds, Madison94 min
Apr 10, 11:15 AM CDTRiver Flood WarningJANYazoo15 days
Apr 10, 11:15 AM CDTRiver Flood WarningJANHumphreys10 hr
Apr 10, 11:15 AM CDTRiver Flood WarningJANLeflore10 hr
Apr 10, 12:54 PM CDTSpecial Weather StatementJANAttala, Holmes, Humphreys, Leake, Madison, Neshoba and 4 more51 min
Apr 10, 1:39 PM CDTSpecial Weather StatementJANAttala, Carroll, Choctaw, Clay, Grenada, Kemper and 7 more81 min
Apr 10, 2:42 PM CDTAreal Flood WarningJANAttala, Carroll, Claiborne, Hinds, Holmes, Humphreys and 6 more8 hr
Apr 10, 3:13 PM CDTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more28 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.